Tennessee, 2010Hail and High Wind in Tennessee, March 28, 2010
March 28, 2010 · NWS MRX · 6 events in 5 counties and zones
Limited severe convection developed ahead of a cold front late in the day in the presence of a 90 knot upper level jet. Non thunderstorm winds occurred ahead of the cold front and a few reports of severe hail were noted with the severe convection along and slightly ahead of the cold front across the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Limited severe convection developed ahead of a cold front late in the day in the presence of a 90 knot upper level jet. Non thunderstorm winds occurred ahead of the cold front and a few reports of severe hail were noted with the severe convection along and slightly ahead of the cold front across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 28, 2:20 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 28, 2:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT SUN MAR 28 2010
.SHORT TERM (TODAY AND TONIGHT)...SURFACE HIGH PRESSURE HOLDING ITS
OWN EARLY TODAY EAST OF THE APPALACHIANS. LOW PRESSURE MOVES NE
THROUGH OH RVR VLY TODAY. GRADIENT WILL SQUEEZE TODAY UNTIL RIDGE
PULLS NE THIS AFTERNOON. CONDITIONS FAVORABLE FOR MNT WAVE SO UPPED
TN FOOTHILLS AND MNTS TO WARNING. LOW LEVEL JET NEAR 60 MPH WILL BE
FEEDING INTO ADVANCING LINE OF PREFRONTAL THUNDERSTORMS THIS
MORNING. INSTABILITY LACKING BUT MODERATE SHEAR VALUES PRESENT. SOME
CONVECTIVE WIND DAMAGE IS POSSIBLE. CONVECTION WILL MARCH SOLIDLY
ACROSS CWA TODAY. FRONT WILL MOVE THROUGH LATE THIS AFTN/EARLY EVE.
CLOUDY CONDITIONS WILL CONTINUE OVERNIGHT. SCATTERED POST FRONTAL
SHOWERS POSSIBLE TONIGHT. TEMPS MODERATED BY CLOUDS REMAINING ABV
NORMAL TONIGHT.
.LONG TERM (MONDAY THROUGH SATURDAY)...AN UPPER LOW WILL TRACK
THROUGH THE REGION ON MONDAY...CONTINUING A CHANCE OF SHOWERS ACROSS
THE AREA INTO MONDAY NIGHT. BEHIND THE SYSTEM...A STRONG UPPER
RIDGE WILL BUILD IN AND WE WILL MOVE INTO A QUIET WEATHER PATTERN
FOR THE REST OF THE EXTENDED. THE STRONG HIGH WILL BRING PLENTY OF
SUNSHINE...DRY CONDITIONS AND WARM TEMPS...AFTERNOON HIGHS SHOULD
REACH WELL ABOVE NORMAL BY WEEKS END. MODELS BRING THE NEXT SYSTEM
INTO THE REGION DURING THE WEEKEND. CONFIDENCE REMAINS LOW ON
TIMING AND FOR NOW WILL KEEP THINGS DRY ON SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 60 47 56 40 65 / 90 30 20 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 44 54 40 60 / 100 50 20 10 10
OAK RIDGE, TN 62 44 53 39 63 / 100 50 20 10 10
TRI CITIES AIRPORT, TN 61 45 53 37 58 / 100 60 30 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 3 PM EDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON
TN.
WIND ADVISORY UNTIL 3 PM EDT /2 PM CDT/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SULLIVAN...UNION...WEST POLK.
VA...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
SON/MJBHazardous weather outlook, Mar 28, 4:11 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT SUN MAR 28 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
511 AM EDT SUN MAR 28 2010 /411 AM CDT SUN MAR 28 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. SOME OF THESE
WINDS MAY BECOME DAMAGING...DOWNING TREES AND
POWER LINES...ESPECIALLY ALONG THE TENNESSEE MOUNTAINS AND WESTERN
FOOTHILLS. THUNDERSTORMS WILL ADVANCE ACROSS THE AREA THIS MORNING
IN ADVANCE OF A COLD FRONT DUE TO PASS THROUGH THE AREA BY THIS
EVENING. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
High Wind, Sevier/Smoky Mountains
- When
- March 28, 5:00 AM EST to 5:10 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The wind gust was measured at cove mountain fire tower.
High Wind, Northwest Monroe
- When
- March 28, 7:00 AM EST to 7:10 AM EST
- Where
- Northwest Monroe forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.443, -84.253 (the zone’s center; the record gives no point)
Wind gust was measured at tellico raws site.
High Wind, Southeast Greene
- When
- March 28, 9:00 AM EST to 9:15 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The wind gust was measured at the camp creek wind tower.
High Wind, North Sevier
- When
- March 28, 9:15 AM EST to 9:20 AM EST
- Where
- North Sevier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The wind gust was measured at the English mountain ETOS site.
High Wind, North Sevier
- When
- March 28, 10:15 AM EST to 10:20 AM EST
- Where
- North Sevier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 58 mph wind gust was measured at the English Mountain ETOS observational site.
Hail, Knox
- When
- March 28, 5:10 PM EST to 5:12 PM EST
- Where
- Knox County, 2 mi WSW of Farragut
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 35.869, -84.203
Quarter size hail was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, March 28 to 29, 20102 deaths · 5 injured · $13 million · EF3 · 12 events
- Tornadoes and Hail in South Carolina, March 28, 20101 injured · $1.3 million · EF2 · 8 events
- Flooding and Heavy Rain in Connecticut, March 28 to 31, 20101 injured · $11 million · 21 events
- Tornadoes and Hail in North Carolina, March 28, 2010$1.6 million · EF1 · 13 events
- Hail and Damaging Winds in Georgia, March 28, 2010$219,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in South Carolina, March 28, 20102 injured · $55,000 · 1.75 in hail · 31 events
- Heavy Rain in Virginia, March 28 to 29, 201052 events
- Damaging Winds in Alabama, March 28, 2010$37,000 · 56 kt wind · 6 events
- Flooding and Heavy Rain in New York, March 28 to 31, 201021 events
- Flooding in Virginia, March 28 to 29, 201021 events
- Tornado and Flash Flooding in Virginia, March 28 to 29, 2010$15,000 · EF0 · 3 events
- Flash Flooding and Hail in North Carolina, March 28 to 29, 2010$1,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221986, 221987, 221988, 221989, 222602, 222597.